Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 2, 2018, 7:56 PM EDT for Marshall County, Starke County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 7:56 PM EDT (23:56 UTC)
- Expired
- May 2, 2018, 8:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 52 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059
WUUS53 KIWX 022356
SVRIWX
INC099-149-030045-
/O.NEW.KIWX.SV.W.0003.180502T2356Z-180503T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
756 PM EDT WED MAY 2 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southeastern Starke County in northwestern Indiana...
Marshall County in north central Indiana...
* Until 845 PM EDT/745 PM CDT/
* At 756 PM EDT/656 PM CDT/, a severe thunderstorm was located near
Knox, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Plymouth, Knox, Argos, Culver, Twin Lakes, Winona, and Grovertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4148 8606 4127 8606 4117 8650 4117 8660
4134 8667
TIME...MOT...LOC 2356Z 253DEG 38KT 4127 8653
HAIL...1.00IN
WIND...60MPH
$$
NWS2 follow-up statements
771
WWUS53 KIWX 030022
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
822 PM EDT WED MAY 2 2018
INC149-030031-
/O.CAN.KIWX.SV.W.0003.000000T0000Z-180503T0045Z/
Starke IN-
822 PM EDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARKE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4135 8647 4148 8606 4127 8606 4118 8647
TIME...MOT...LOC 0021Z 253DEG 38KT 4135 8619
$$
INC099-030045-
/O.CON.KIWX.SV.W.0003.000000T0000Z-180503T0045Z/
Marshall IN-
822 PM EDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR MARSHALL COUNTY...
At 821 PM EDT, a severe thunderstorm was located near Bourbon, or
near Plymouth, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Around 800 PM EDT the public observed a 56 mph wind gust
at Knox.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Plymouth, Bremen, Culver, Burr Oak, and Maxinkuckee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4135 8647 4148 8606 4127 8606 4118 8647
TIME...MOT...LOC 0021Z 253DEG 38KT 4135 8619
HAIL...1.00IN
WIND...60MPH
$$
Brown254 WWUS53 KIWX 030035 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 835 PM EDT WED MAY 2 2018 INC099-030045- /O.CON.KIWX.SV.W.0003.000000T0000Z-180503T0045Z/ Marshall IN- 835 PM EDT WED MAY 2 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR EASTERN MARSHALL COUNTY... At 835 PM EDT, a severe thunderstorm was located near Nappanee, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Bremen, Bourbon and Inwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4142 8622 4148 8606 4127 8606 4123 8622 TIME...MOT...LOC 0035Z 253DEG 38KT 4139 8600 HAIL...<.75IN WIND...60MPH $$ Brown
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:34 PM EDT, 22 minutes earlier.
Area forecast discussion, May 2, 7:34 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 734 PM EDT Wed May 2 2018 .SYNOPSIS... Issued at 322 PM EDT Wed May 2 2018 A wet period is just ahead with periodic chances for showers and storms from tonight through Friday, with storms ending early Friday evening. A few strong to severe thunderstorms are possible, but widespread severe weather is not expected. Highs will be in the 70s Thursday through Saturday, then a little cooler Sunday with highs from 65 to around 70. Little if any rain is expected this weekend. && .SHORT TERM...(This Evening through Friday) Issued at 317 PM EDT Wed May 2 2018 Moisture has really increased from the south this afternoon with dew points climbing to around 60 degrees most areas. Any fire weather issues will end tonight with a widespread rain. Given moisture increasing from the south with steeper mid level lapse rates, surface based CAPEs per SPC analysis had climbed to around 1500 J/Kg over the southern sections of northern Indiana this afternoon. A stray shower or storm is possible over these area; however, better chances for showers & storms will be tonight as upstream convection organizes and moves east along a strong but slowly moving front. Severe weather parameters appear marginal tonight through Friday. The Storm Prediction Center has maintained a marginal risk for severe storms into Friday in this regard. There may be a break in the showers and storms Thursday before the second wave moves across the area late Thursday into Friday. Precipitable water values will rise above 1.5 inches per GFS and be close to climate maxes for this time of year through Thursday night. Widespread rainfall amounts between 1 and 2 inches are likely by late Friday. Locally heavy rainfall and rises on rivers are likely with some rivers possibly flooding. && .LONG TERM...(Friday Night through Wednesday) Issued at 317 PM EDT Wed May 2 2018 A tranquil period is ahead for the weekend into early next week. There is a good chance a weak system will bring some showers Sunday, but the rest of the period from Saturday through next Wednesday should be dry with temperatures close to normal. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 734 PM EDT Wed May 2 2018 VFR through the overnight although continued and sustained moisture advection into the area along with numerous showers/thunderstorms will eventually yield MVFR cigs aft daybreak Thu. Thereafter should remain dry/stable until late aftn/early eve before next chc tsra takes shape. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Skipper SHORT TERM...Skipper LONG TERM...Skipper AVIATION...T Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 5:19 PM EDT, 2 hours 37 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 519 PM EDT Wed May 2 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-031000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 519 PM EDT Wed May 2 2018 /419 PM CDT Wed May 2 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Tonight Scattered to numerous thunderstorms tonight. A few storms may approach severe limits with hail up to 1 inch and wind gusts to 60 mph this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional chances for thunderstorms exist toward Thursday evening and again Friday afternoon. A few strong storms are possible each period with an isolated severe risk possible. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-031000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 519 PM EDT Wed May 2 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight A few southwest gusts to 25 knots are possible this evening. Scattered to numerous are expected through evening. A strong to severe thunderstorm is possible this evening with gusty winds in excess of 35 knots and hail up to 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Conditions hazardous to small craft may develop Thursday night into early Friday. Additional chances for thunderstorms exist Thursday afternoon and evening with an isolated strong to severe thunderstorm possible. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 2, 6:56 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Northern Indiana
656 PM EDT WED MAY 2 2018
INZ003-012>014-022330-
La Porte-Marshall-Pulaski-Starke-
656 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PULASKI...STARKE...
WEST CENTRAL MARSHALL AND SOUTHERN LA PORTE COUNTIES...
At 656 PM EDT/556 PM CDT/, a strong thunderstorm was located over
North Judson, or 8 miles west of Knox, moving northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Knox, North Judson, La Crosse, Hanna, Winona, Donaldson, and
Grovertown.
LAT...LON 4139 8693 4146 8658 4133 8637 4115 8667
4114 8672 4115 8693
TIME...MOT...LOC 2256Z 242DEG 33KT 4125 8678
NWSSpecial weather statement, May 2, 7:00 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
700 PM EDT WED MAY 2 2018
INZ007-MIZ080-081-022330-
Steuben-Branch-Hillsdale-
700 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEUBEN...
SOUTHEASTERN BRANCH AND HILLSDALE COUNTIES...
At 700 PM EDT, a strong thunderstorm was located near Reading, or 12
miles southwest of Hillsdale, moving east at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hillsdale, Hudson, Somerset, Cambria, Camden, and North Adams.
This includes the following highways...
Interstate 69 in Michigan between mile markers 1 and 8.
Interstate 80 in Indiana between mile markers 147 and 151.
LAT...LON 4181 8436 4167 8492 4185 8506 4207 8440
4207 8436
TIME...MOT...LOC 2300Z 249DEG 43KT 4181 8482
NWSSpecial weather statement, May 2, 7:11 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
711 PM EDT WED MAY 2 2018
INZ017-018-022345-
Whitley-Allen-
711 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ALLEN AND
SOUTHEASTERN WHITLEY COUNTIES...
At 711 PM EDT, a strong thunderstorm was located near South Whitley,
or near Columbia City, moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Fort Wayne, Columbia City, Washington Center, Arcola, Dunfee,
and Collins.
This includes Interstate 69 in Indiana between mile markers 303 and
310.
LAT...LON 4111 8560 4122 8533 4110 8513 4101 8533
4100 8538 4100 8555
TIME...MOT...LOC 2311Z 247DEG 30KT 4106 8551
NWSSpecial weather statement, May 2, 7:29 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
729 PM EDT WED MAY 2 2018
MIZ081-030000-
Hillsdale-
729 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSDALE COUNTY...
At 728 PM EDT, a strong thunderstorm was located near Hillsdale,
moving northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hillsdale, Hudson, Jonesville, Osseo and Somerset Center.
LAT...LON 4205 8436 4186 8436 4180 8457 4207 8473
4207 8437
TIME...MOT...LOC 2328Z 246DEG 40KT 4193 8454
NWSSpecial weather statement, May 2, 7:44 PM EDT, 12 minutes before
Special Weather Statement National Weather Service Northern Indiana 744 PM EDT WED MAY 2 2018 INZ004-005-014-030015- St. Joseph-Marshall-Elkhart- 744 PM EDT WED MAY 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART...CENTRAL ST. JOSEPH AND NORTH CENTRAL MARSHALL COUNTIES... At 743 PM EDT, a strong thunderstorm was located over Lakeville, or near Gulivoire Park, moving northeast at 45 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... South Bend, Elkhart, Mishawaka, Goshen, Granger, Osceola, and Wyatt. This includes Interstate 80 in Indiana between mile markers 85 and 88. LAT...LON 4141 8631 4158 8647 4175 8607 4163 8586 TIME...MOT...LOC 2343Z 235DEG 39KT 4153 8630 NWS
Special weather statement, May 2, 7:51 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
751 PM EDT WED MAY 2 2018
MIZ080-081-030015-
Branch-Hillsdale-
751 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRANCH AND WEST
CENTRAL HILLSDALE COUNTIES...
At 750 PM EDT, a strong thunderstorm was located near Bronson, or 8
miles southwest of Coldwater, moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Coldwater, Marble Lake, and Coldwater Lake.
This includes Interstate 69 in Michigan between mile markers 2 and
17.
LAT...LON 4203 8492 4187 8472 4176 8501 4176 8514
4187 8521
TIME...MOT...LOC 2350Z 237DEG 28KT 4184 8509
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 5:06 PM EDT | Special Weather Statement | IWX | Kosciusko | 24 min |
| May 2, 5:38 PM EDT | Special Weather Statement | IWX | Noble | 22 min |
| May 2, 5:41 PM EDT | Special Weather Statement | IWX | Steuben | 34 min |
| May 2, 6:01 PM EDT | Special Weather Statement | IWX | Steuben | 29 min |
| May 2, 6:26 PM EDT | Special Weather Statement | IWX | LaGrange | 34 min |
| May 2, 6:53 PM EDT | Special Weather Statement | IWX | Starke | 37 min |
| May 2, 6:56 PM EDT | Special Weather Statement | IWX | Starke | 34 min |
| May 2, 6:57 PM EDT | Special Marine Warning | IWX | 33 min | |
| May 2, 7:11 PM EDT | Special Weather Statement | IWX | Whitley | 34 min |
| May 2, 7:25 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Pulaski, Starke | 50 min |
| May 2, 7:39 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaPorte, Saint Joseph | 51 min |
| May 2, 7:44 PM EDT | Special Weather Statement | IWX | Saint Joseph | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.